NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
The use of prednisone has made me weak and I have a rise in my sugar and nlood pressure causing me to have to take more medications to control these symptoms...are there any non prescription methods to control my breathing capacity and can I exercise if I use and oxygen tank?
Although not stated, I assume that you have sarcoidosis and are receiving prednisone treatment for this reason. Prednisone, especially at higher doses (more than 20 milligrams a day) causes many side effects, including:
- weight gain
- muscle wasting (weakness)
- glucose intolerance (high blood sugars)
- hypertension (high blood pressure)
and others. This is why doctors treating patients with sarcoidosis try to keep the dose of prednisone to a minimum and sometimes use a second drug in order to decrease the reliance on prednisone.
You should approach the doctors taking care of you to see if there are other treatment options that would be reasonable for you or to determine if the dose of prednisone can be safely reduced. The decision to reduce the dose of prednisone or other related drugs depends on the severity of your sarcoidosis, and your doctors should be monitoring this.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University